Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 211, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2011, 9:02 PM CDT for 5 counties in Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 9:02 PM CDT (02:02 UTC)
- Expired
- Aug 8, 2011, 9:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 9:06 PM CDT | TSTM WND DMG | 9 E Kalvesta, KS | DAMAGE TO METAL OUTBUILDING AND ESTIMATED WIND GUSTS OF AT LEAST 60 MPH. |
| Aug 8, 9:13 PM CDT | HAIL 0.75 | 6 N Jetmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 6:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
612 WUUS53 KDDC 090202 SVRDDC KSC047-057-083-097-135-090245- /O.NEW.KDDC.SV.W.0211.110809T0202Z-110809T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 902 PM CDT MON AUG 8 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS... FORD COUNTY IN SOUTHWEST KANSAS... HODGEMAN COUNTY IN SOUTHWEST KANSAS... NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS... SOUTH CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS... * UNTIL 945 PM CDT * AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JETMORE...AND MOVING SOUTHEAST AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... JETMORE... SPEARVILLE... FT. DODGE... WINDHORST... FORD... MAINLY RURAL AREAS OF FORD...HODGEMAN...NORTHWESTERN KIOWA... SOUTHERN NESS AND SOUTHWESTERN EDWARDS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3765 9934 3748 9999 3818 10017 3830 9977 TIME...MOT...LOC 0202Z 335DEG 47KT 3812 9993 WIND...HAIL 60MPH 1.00IN $$ GERARD
1 follow-up statement
911 WWUS53 KDDC 090235 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 935 PM CDT MON AUG 8 2011 KSC047-057-083-097-135-090245- /O.EXP.KDDC.SV.W.0211.000000T0000Z-110809T0245Z/ NESS KS-KIOWA KS-HODGEMAN KS-EDWARDS KS-FORD KS- 935 PM CDT MON AUG 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR FORD...SOUTHWESTERN EDWARDS... HODGEMAN...NORTHWESTERN KIOWA AND SOUTH CENTRAL NESS COUNTIES WILL EXPIRE AT 945 PM CDT/845 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3765 9934 3748 9999 3818 10017 3830 9977 TIME...MOT...LOC 0235Z 335DEG 47KT 3773 9970 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:19 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 8, 3:19 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT MON AUG 8 2011 .DISCUSSION... DAYS 1-2... UPPER AIR ANALYSIS AND WATER VAPOR LOOP THIS MORNING PLACED AN UPPER LEVEL TROUGH OVER EASTERN WYOMING AT 12Z. THIS SYSTEM HAS BEEN MOVING SOUTHEAST AND WHICH BASED ON 18Z MODEL VERIFICATION BOTH THE NAM AND GFS HAS BEEN DOING A DECENT JOB WITH THE TRACK OF THIS UPPER LEVEL SYSTEM. AT 700MB LEVEL +16C TEMPERATURES WERE STILL OBSERVED OVER SOUTHEAST KANSAS AS A COLD FRONT UNDERCUTS THIS WARM AIR AND AS OF 18Z WAS BEGINNING TO MOVE INTO NORTHERN OKLAHOMA. ANOTHER, WEAKER SURFACE BOUNDARY WAS MOVING SOUTH ACROSS SOUTHERN NEBRASKA. ALTHOUGH AT THIS TIME THIS BOUNDARY IS A LITTLE DIFFICULT TO PICK OUT ON THE SURFACE ANALYSIS BOTH THE NAM AND GFS NOT ONLY PICK UP ON THIS FEATURE BUT ALSO MOVE THIS SECONDARY BOUNDARY INTO NORTHERN KANSAS BY LATE DAY. WITH THIS SURFACE BOUNDARY MOVING NEAR/INTO OUR NORTHERN COUNTY WARNING AREA LATE IN THE DAY ALONG WITH THE APPROACHING THE UPPER LEVEL TROUGH AND MID LEVEL INSTABILITY AM CURRENTLY UNABLE TO COMPLETELY RULE OUT A FEW THUNDERSTORMS DEVELOPING LATE TODAY/EARLY TONIGHT NEAR THE INTERSTATE 70 CORRIDOR. THIS SECONDARY FRONT ALONG WITH SOME COOLER 850MB TEMPERATURES WILL CONTINUE TO FILTER INTO SOUTHWEST KANSAS OVERNIGHT AND THIS WILL STRENGTHEN THE 850MB BAROCLINIC ZONE DURING THE DAY ON TUESDAY NEAR THE COLORADO BORDER. AT THIS TIME BASED MODEL SOUNDINGS AND 850MB TEMPERATURE TRENDS EAST OF THE DEVELOPING BAROCLINIC ZONE HAVE DECIDED TO CONTINUE TO LEAN TOWARDS THE SLIGHTLY WARMER 00Z WEDNESDAY 850MB MIX DOWN TEMPERATURES FOR HIGHS TUESDAY AFTERNOON. ON TUESDAY NIGHT THE UPSLOPE FLOW WILL CONTINUE WHICH WILL DRAW MORE HUMID AIR BACK INTO AREA. THE 12Z NAM IS NOT AS QUICK ON THE RETURN OF LOW LEVEL MOISTURE INTO WESTERN KANSAS WHEN COMPARED TO THE GFS BUT THE NAM DOES BRING SOME LOW LEVEL MOISTURE BACK INTO MUCH OF THE AREA BY EARLY WEDNESDAY MORNING. AT THIS TIME CONFIDENCE IS NOT HIGH ON HOW QUICKLY THIS MOISTURE WILL RETURN BUT BOTH MODELS ARE IN DECENT AGREEMENT WITH LOW CLOUDS RETURNING TO MUCH OF THE AREA BY EARLY WEDNESDAY. NOT ONLY WILL MOISTURE BE ON THE INCREASE TUESDAY NIGHT BUT WARM AIR ADVECTION/ISENTROPIC LIFT WILL ALSO IMPROVE...ESPECIALLY IN THE NORTH AS THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET BEGINS TO APPROACH THE AREA. CHANCE FOR PRECIPITATION FOR MUCH OF THE AREA STILL LOOKS ON TRACK WITH THE BETTER OPPORTUNITY FOR STORMS DEVELOPING IN OUR NORTH/NORTHEAST AREAS. CLOUD COVER AND PRECIPITATION CHANCES ON WEDNESDAY SHOULD KEEP TEMPERATURES ON THE COOL SIDE MID WEEK AND BASED ON THE DEPTH OF THE LOW LEVEL MOISTURE HAVE DECIDED TO HANG ON THE THE CLOUD COVER A LITTLE LONGER AND LEAN TOWARDS THE MET/MAV FOR HIGHS....ESPECIALLY IN THE NORTH. DAYS 3-7... JUST A FEW TWEAKS AND ADJUSTMENTS WERE MADE TO THE EXTENDED FORECAST BUT THE SAME STORY WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND THE THREAT FOR DIURNAL MESOSCALE CONVECTIVE COMPLEXES CONTINUES THROUGHOUT MUCH OF THE PERIOD. MY PERIOD BEGINS WEDNESDAY EVENING. HAVE RETAINED THE HIGHEST POPS TO SOUTHEAST CWFA IN ASSOCIATION WITH LIFT FROM A FRONTAL BOUNDARY. THIS FRONT IS EXPECTED TO STALL NEAR THE OKLAHOMA/KANSAS BORDER PER 12Z GUIDANCE. AT THE UPPER LEVELS, A 250 HPA JET STREAK SHOULD BE OVER MISSOURI WHICH WILL EFFECTIVELY PUT KANSAS IN THE RIGHT ENTRANCE REGION - I.E. LIFT THROUGHOUT THE COLUMN. THE 12Z ECMWF IS WEAKER WITH THIS UPPER LEVEL FEATURE AND HAS THE UPPER LEVEL WAVE FURTHER EAST. THIS MIGHT BE THE REASON WHY THE MODEL WANTS TO CLEAR THE AREA OF QPF QUICKER THAN THE GFS. IN ORDER TO BLEND IN WITH OUR NEIGHBORS, HAVE SIDED MORE WITH THE GFS AND THE PREVIOUS FORECAST. BY THURSDAY, THE AFOREMENTIONED FRONTAL BOUNDARY WILL BEGIN TO MORE NORTH AS A WARM FRONT. WE COULD SEE SOME AFTERNOON AND EVENING CONVECTIVE DEVELOPMENT ALONG THIS BOUNDARY BUT I DON'T HAVE THE GREATEST CONFIDENCE IN WHERE THE FRONT WILL BE. AS A RESULT, HAVE BROAD BRUSHED THE AREA WITH SLIGHT POPS FOR THURSDAY. HIGH TEMPERATURES WILL BE NEAR NORMAL WITH UPPER 80S TO THE NORTH AND MID 90S TO THE SOUTH. THE UPPER LEVEL JET LIFTS NORTH SO THERE WON'T BE AS STRONG DYNAMICS AS THE PREVIOUS NIGHT AND HENCE THE 15 TO 20 PERCENT POPS. BY FRIDAY, AND UPPER LEVEL SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS. THIS FEATURE WILL USHER IN ANOTHER COLD FRONT AND WE WILL SEE A BETTER CHANCE FOR MORE WIDESPREAD CONVECTION FRIDAY NIGHT INTO EARLY SATURDAY MORNING. TEMPERATURES WILL BE WARMER AHEAD OF THE FRONT WITH COMPRESSIONAL WARMING. LOW 90S TO THE NORTH. UPPER 90S TO THE SOUTH. THE REST OF THE FORECAST WAS BLENDING FROM PREVIOUS AND CONSALL. WE COULD SEE SOME DIURNAL THUNDERSTORMS - MCS'S AGAIN EACH DAY. TEMPERATURES WILL BE SEASONAL AND THEN WARM UP TO ABOVE NORMAL LEVELS TOWARDS MID AUGUST AS 500 HPA HEIGHTS INCREASE IN RESPONSE TO MORE RIDGING ALOFT. -SUGDEN && .AVIATION... FORECAST CONCERNS FOR THE TAFS ARE CONVECTIVE PROSPECTS TONIGHT AND THEN POSSIBLE BR/FG TOMORROW MORNING. IN THE SHORTER TERM, NORTHERLY TO NORTHEASTERLY FLOW SHOULD PREVAIL THIS AFTERNOON IN THE WAKE OF A DEPARTING SURFACE LOW AND COLD FRONT. FOLLOWING HRRR, COULD SEE SOME CUMULUS LATE THIS AFTERNOON AND INTO EARLY EVENING PER UPDRAFT VELOCITY FIELDS. THE 12Z NAM HINTS AT CONVECTION MOVING NEAR INTERSTATE 70 THIS EVENING WHICH COULD IMPACT KHYS. THE 12Z 4 KM WRF INDICATES AN MCS MOVING FROM NEBRASKA INTO KANSAS AS WELL. THE GFS AND TO A LESSER (MORE ISOLATED) EXTENT THE HRRR SHOWS FAIRLY DRY CONDITIONS WITH SUBSIDENCE PREVAILING IN THE WAKE OF THE AFOREMENTIONED DEPARTING SYSTEM. HAVE INSERTED CB GROUPS IN FOR KHYS BUT SUBSIDENCE SHOULD KEEP KGCK AND KDDC DRY THIS EVENING. NEXT CONCERN IS THE POTENTIAL FOR FOG...BUFKIT SOUNDINGS ARE SUPPORTIVE OF PATCHY FOG AND HAVE THE LOWEST CIGS TOMORROW MORNING FOR KHYS. CONFIDENCE IS NOT REAL HIGH FURTHER SOUTH ALTHOUGH NAM BUFR/BUFKIT SOUNDINGS DO SHOW THE POTENTIAL FOR BR AT KDDC TOMORROW MORNING. THE HIGHEST CONFIDENCE FOR FOG IS ALONG INTERSTATE 70 WHERE THEY HAVE SEEN MORE RAINFALL OVER THE LAST FEW DAYS AND THE GROUND IS SUBSEQUENTLY WETTER WITH HIGHER MOISTURE FLUXES PRESENT. AS A RESULT OF THE ABV, HAVE REDUCED CIGS TOMORROW MORNING WITH THE LOWEST CIGS (POTENTIALLY IFR) AT KHYS. LATER SHIFTS CAN ADJUST IF FG TRENDS SUPPORT OTHERWISE. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 65 94 65 86 / 10 10 60 50 GCK 64 94 63 85 / 10 10 50 40 EHA 64 94 67 91 / 10 10 20 20 LBL 65 95 66 92 / 10 10 30 30 HYS 64 90 63 81 / 20 10 70 60 P28 68 98 69 90 / 20 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/36/36
Hazardous weather outlook, Aug 8, 10:38 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1038 AM CDT MON AUG 8 2011 KSZ030-031-043>046-061>066-074>081-084>090-091545- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1038 AM CDT MON AUG 8 2011 /938 AM MDT MON AUG 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY NORTHEAST OF LINE FROM DIGHTON TO JETMORE AND PRATT LATE THIS AFTERNOON AND EVENING. DAMAGING WINDS OVER 70 MPH AND LARGE HAIL TO GOLFBALL SIZE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO LATE TUESDAY AFTERNOON AS MOIST SOUTHEASTERLY UPSLOPE FLOW DEVELOPS. THESE STORMS WILL MOVE INTO FAR SOUTHWEST AND WEST-CENTRAL KANSAS DURING THE MID TO LATE EVENING HOURS...WITH A FEW OF THE STORMS POSSIBLY BEING SEVERE. A MORE ORGANIZED CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP DURING THE OVERNIGHT HOURS AS A STRONG LOW LEVEL JET FORMS. THE GREATEST RISK FROM EVENING AND OVERNIGHT THUNDERSTORMS LATE TUESDAY NIGHT WILL BE LARGE HAIL TO HALF-DOLLAR SIZE AND DAMAGING WINDS TO 60 MPH. ADDITIONAL THUNDERSTORMS ARE EXPECTED NEAR A SURFACE LOW ALONG THE WESTERN KANSAS-OKLAHOMA BORDER WEDNESDAY. A FEW SEVERE STORMS WILL BE POSSIBLE. ANOTHER COLD FRONT WILL MOVE INTO WESTERN KANSAS FRIDAY PROVING YET ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING MAINLY NORTH AND EAST OF A DIGHTON TO JETMORE TO PRATT LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Aug 8, 8:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 6 N SHIELDS 38.70N 100.43W
08/08/2011 E60 MPH LANE KS PUBLIC
&&
DWOLFELocal storm report, Aug 8, 8:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 4 E BEELER 38.44N 100.12W
08/08/2011 E70 MPH NESS KS PUBLIC
&&
DWOLFEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 57 min |
| Aug 8, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Lane, Ness | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.